Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 75, NWS Jackson, KY

May 26, 1997Wayne County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 26, 1997, 4:32 PM CDT for Wayne County, Kentucky. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 1997, 4:32 PM CDT (21:32 UTC)
Expired
May 26, 1997, 5:35 PM CDT
In force
63 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Wayne County, KY

The radar

The Knoxville radar (KMRX), 146 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1016 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1016 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

541 
WUUS1 KJKL 262140
SVRJKL
KYC231-262235-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
532 PM EDT MON MAY 26 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 535 PM CDT
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN SOUTH CENTRAL KENTUCKY

   ...WAYNE

AT 425 PM CDT THE NATIONAL WEATHER SERVICE DOPPLER RADAR AT JACKSON
INDICATED A SEVERE THUNDERSTORM ENTERING WESTERN WAYNE COUNTY. THIS
STORM IS LIKELY PRODUCING 3/4 INCH OR LARGER HAIL AND WILL TRACK OVER
THE LAKE CUMBERLAND THROUGH 440 PM CDT AND THE TOWNS OF MONTICELLO BY
440 PM CDT...STUEBANVILLE BY 455 CDT AND DELTA BY 510 PM CDT. MOVEMENT
ON THIS STORM IS EAST AT 25 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

GREIF

...CORRECTED TIME OF ARRIVAL AT DELTA AND ADDED MOVEMENT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:24 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 26, 1:24 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION...CORRECTED...
NATIONAL WEATHER SERVICE JACKSON KY
215 PM EDT MON MAY 26 1997

KJKL SHOWING -SHRA MOVING SE THROUGH SME/LOZ BLOCK AND GOING INTO TN
WITHOUT AFFECTING THE JKL/HZD/5I3 AREA THAT MUCH. I EXPECTED MORE AND
RECEIVED LESS.

HAND ANALYSIS OF 16Z SFC FEATURES INDICATE THAT THE FRONT HAS BECOME
PARKED. IT IS JUST NORTH OF LOZ AND MIDDLESBORO WHERE TEMPERATURES ARE
IN THE MIDDLE 70S. ELSEWHERE ACROSS MY CWA TEMPS ARE HOLDING IN THE
UPPER 50S TO LOWER 60S WITH FAIRLY LOW CIGS AND FOG.

LOW PRESSURE REMAINS TO OUR WEST THIS PACKAGE AND SLOWLY RIDES ALONG
STATIONARY BOUNDARY. MODELS TRY TO DRY US OUT A LITTLE TUESDAY MORNING
BUT CLOUDS WON/T STAY GONE FOR LONG. AS THE LOW PRESSURE MOVES ACROSS
TN ON WED...MID RANGE POPS SEEM IN ORDER WITH CHANCE POPS IN THE
MEANTIME. H8 FRONT REMAINS IN THE VICINITY OF SE KY WOULD BE ENOUGH
TO JUSTIFY CHANCE POPS.

AS FOR TEMPS...CAN/T SEE THAT THEY WOULD BE MUCH DIFFERENT FROM TODAY
WITH STATIONARY FRONT IN PRETTY MUCH SAME POSITION AND NE FLOW
KEEPING MOST OF CWA ON THE COOL SIDE.  NOT MUCH OF A DROP OFF EXPECTED
TONIGHT. 55-60 SHOULD DESCRIBE MOST OF IT PRETTY WELL TONIGHT. WED
MIGHT BE A LITTLE WARMER AS WE GAIN A SOUTHERLY FLOW. WILL GO WITH
SLIGHTLY HIGHER POPS FOR LOZ/SME WITH SFC FRONT IN THEIR NEIGHBORHOOD.

JUST RECEIVED THE WRKZFP FIRST AND SECOND DRAFTS. DIFFERENCES ARE
QUITE MINOR...ALTHOUGH I WENT WITH SLIGHTLY WARMER TEMPS IN LOZ
TONIGHT. WRKZFP IS QUITE SIMILAR TO MY CCF BELOW...ESPECIALLY IN
LATTER PERIODS.

JKL 55/63/54/71  3345
LOZ 64/73/60/76  4346

INGRAM
CORRECTED TYPO IN 3RD PARAGRAPH AND SPELLING

Nearby

Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.